Indiana, 2015

Flooding in Indiana, June 20 to 30, 2015

June 20 to 30, 2015 · NWS PAH · 5 events in 3 counties and zones

Widespread river flooding occurred as a result of several heavy rain events in June. The remnants of Tropical Storm Bill on the 19th were responsible for widespread heavy rain that drove the smaller rivers above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$19,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread river flooding occurred as a result of several heavy rain events in June. The remnants of Tropical Storm Bill on the 19th were responsible for widespread heavy rain that drove the smaller rivers above flood stage. Flooding of the White and Wabash Rivers was due to excessive rainfall in the upper portions of both river basins. Both Illinois and Indiana recorded their wettest Junes on record. June was also in the top five wettest months on record for both states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 6:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 20, 6:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CDT SAT JUN 20 2015

.UPDATE...
ISSUED AT 657 AM CDT SAT JUN 20 2015

UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 406 AM CDT SAT JUN 20 2015

THE TROPICAL REMNANTS CONTINUE TO MOVE EWD THROUGH THE NRN
PENNYRILE REGION AND SWRN IND THIS MORNING. RAINFALL RATES HAVE
DIMINISHED TO THE POINT THAT THEY NO LONGER POSE A WIDESPREAD
HAZARD...THUS THE REMAINING FLOOD WATCH WAS CANCELLED.
STILL...THERE IS A LIMITED CHANCE OF SOME LIGHTNING STRIKES IN THE
ERN QUARTER OF THE PAH FORECAST AREA AFTER SUNRISE...BUT HEAVY
RAINFALL IS NOT EXPECTED. LATER TODAY...TEMPS WILL REBOUND WELL
INTO THE 80S... ESPECIALLY IN THE WRN HALF OF THE REGION WHERE
CLOUD COVER WILL BE QUICKER TO DIMINISH.

ON SUNDAY...A WEAK WEST-TO-EAST SFC FRONTAL BOUNDARY...DRIVEN BY A
MID LEVEL SHRTWV IN THE GREAT LAKES REGION...WILL FLIRT WITH NRN
PARTS OF THE PAH FORECAST AREA BEFORE REVERSING DIRECTION SUNDAY
NIGHT. THE FORCING ASSOCIATED WITH THIS FEATURE WILL PROBABLY BE
ENOUGH TO GENERATE SCATTERED SHOWERS AND TSTMS IN THE NRN HALF OF
THE REGION IN THE HEAT OF THE DAY SUNDAY.

A BUILDING BROAD RIDGE ALOFT WILL PROVIDE STEADILY INCREASING
TEMPS SUNDAY AND MON. IN FACT...WITH THE 70+ DEWPOINTS...HEAT
INDEX VALUES BETWEEN 100 AND 105 ARE EXPECTED OUTSIDE OF SHOWER
AND TSTM ACTIVITY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 406 AM CDT SAT JUN 20 2015

HOT AND HUMID CONDITIONS ARE EXPECTED FOR MOST OF THE PERIOD. MOIST
SOUTHWEST FLOW WILL CONTINUE ACROSS THE PAH FORECAST AREA DUE TO A
SURFACE HIGH SITTING OVER THE GULF OF MEXICO.  HIGH TEMPERATURES
MONDAY THROUGH THURSDAY WILL REACH THE LOWER TO MIDDLE 90S, AND WITH
DEW POINTS IN THE 70 TO 75 DEGREE RANGE, WE COULD SEE HEAT INDICES
IN THE 100 TO 105 DEGREE RANGE.  ECMWF, GFS AND CANADIAN ALL STILL
INDICATE A FRONTAL BOUNDARY MEANDERING NORTH OF THE PAH FORECAST
AREA MUCH OF THE WORK WEEK.  KEPT SOME SMALL SHOWER AND THUNDERSTORM
CHANCES ACROSS OUR FAR NORTHERN COUNTIES WED/WED NIGHT WHEN THE
FRONT SEEMS TO GET CLOSER.

BY THURSDAY, GFS AND ECMWF ARE IN A LITTLE BETTER AGREEMENT DIPPING
THE BOUNDARY SOUTHWARD.  WENT WITH CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS ACROSS ALL BUT OUR SOUTHWEST COUNTIES ON THURSDAY,
THEN INCLUDED CHANCE POPS FOR OUR ENTIRE AREA THURSDAY NIGHT INTO
FRIDAY.  IF THE BOUNDARY DOES MAKE IT FARTHER SOUTH, IT SHOULD DROP
HIGH TEMPERATURES INTO BACK INTO THE 80S TO NEAR 90 BY THE END OF
THE PERIOD.

&&

.AVIATION...
ISSUED AT 657 AM CDT SAT JUN 20 2015

VSBY RESTRICTIONS DUE TO LIGHT RAIN...MAINLY IN THE FAR ERN PARTS OF
THE REGION...SHOULD NO LONGER BE A FACTOR BY MID MORNING. IFR/MVFR
CIGS ARE EXPECTED TO GRADUALLY IMPROVE WEST TO EAST THROUGHOUT THE
DAY AS SFC PRESSURES RISE...AND FLOW ALOFT GOES MORE ZONAL. SFC
WINDS...10 TO 20 KTS IN THE EAST EARLY...ARE EXPECTED TO SUBSIDE
DURING THE AFTERNOON TO UNDER 10 KTS. UNDER MOSTLY CLEAR SKIES
OVERNIGHT...WINDS SHOULD RETURN TO A MORE SWRLY DIRECTION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...GM
AVIATION...JP
Hazardous weather outlook, Jun 20, 4:46 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
446 AM CDT SAT JUN 20 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
446 AM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF NON SEVERE
THUNDERSTORMS...MAINLY THIS MORNING...OVER SOUTHWEST INDIANA AND
THE PENNYRILE REGION OF WESTERN KENTUCKY.

RECENT HEAVY RAINS WILL AGGRAVATE ONGOING RIVER FLOODING...AND
WILL LEAD TO PROLONGED FLOODING OF RIVERS AND THEIR TRIBUTARIES
OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RUNOFF FROM RECENT HEAVY RAINS WILL AGGRAVATE ONGOING RIVER
FLOODING...AND WILL LEAD TO PROLONGED FLOODING OF RIVERS AND THEIR
TRIBUTARIES OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

HEAT INDEX VALUES FROM 100 TO 105 WILL BE LIKELY EACH AFTERNOON
SUNDAY THROUGH NEXT WEDNESDAY.

SCATTERED THUNDERSTORM WILL RETURN TO THE FORECAST NEXT THURSDAY
AND FRIDAY AS A COLD FRONT APPROACHES THE REGION. A FEW SEVERE
THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pike

When
June 20, 8:00 AM EST to June 30, 11:59 PM EST
Where
Pike County, Petersburg to 0.87 mi E of Ivy
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding occurred along the White River. Low-lying woods and fields near the river were inundated. State Route 257 was flooded. Numerous Pike County roads were flooded, including County Roads 750N, 600N, and 1000E east of State Route 57. West of State Route 57, County Roads 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W were flooded. Low agricultural lands and low oil fields were inundated. The flooding continued into July.

Flood, Gibson

When
June 20, 6:30 PM CST to June 30, 11:59 PM CST
Where
Gibson County, Hazleton to 1.99 mi N of Hazleton
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Minor flooding occurred along the White River. Low-lying woods and fields near the river were inundated. High water affected any residents in Pottsville river cabins. A few streets were flooded and impassable. Oil stripped fields were flooded. Flood gates were installed at Hazleton. A softball field was underwater. The flooding continued into July.

Flood, Gibson

When
June 20, 9:00 PM CST to June 30, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 3.16 mi SE of East Mt Carmel
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Moderate flooding occurred on the Wabash River. At the Mount Carmel river gage, the river crested at 25.8 feet on the 29th. Flood stage is 19 feet. Extensive lowland flooding occurred. Numerous local river roads were flooded. Some mobile homes were moved out of the flood plain. Access to local camp sites and river cabins was blocked, but there was minimal impact to commercial activities. Some nearby oil fields were inaccessible. The flooding continued into July.

Flood, Posey

When
June 21, 10:00 AM CST to June 30, 11:59 PM CST
Where
Posey County, New Harmony to 0.53 mi NE of New Harmony
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Minor flooding occurred along the Wabash River. Low-lying fields, woodlands, and some oil wells were flooded in the flood plain. The flooding continued into July.

Flood, Gibson

When
June 24, 9:00 AM CST to June 30, 11:59 PM CST
Where
Gibson County, Patoka to 0.48 mi SSE of Wheeling
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.420, -87.580

Minor flooding occurred along the Patoka River. Low-lying fields and woodlands near the river were inundated. The flooding continued into July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579947, 579946, 579943, 579944, 579945.